ADHD_meds_1

ADHD meds don’t raise heart risk in kids

U. FLORIDA (US) — Children taking medication for ADHD don’t have an increased risk of serious heart problems during treatment, experts report.

Published in the British Medical Journal, the study contributes to a decade-long clinical and policy debate surrounding treatment risks for children with attention deficit hyperactivity disorder, or ADHD. The study also confirms findings reported last year.

Stimulant drugs such as Adderall and Ritalin are one of the most commonly prescribed medications for children—after antibiotics and antidepressants.

“This is a question that has been lingering for about 10 years,” says Almut Winterstein, a pharmacoepidemiologist and professor in pharmaceutical outcomes and policy at the University of Florida College of Pharmacy.

Every year, children have an approximately one in 30,000 risk of suffering a severe cardiac event, including sudden cardiac death, heart attack, or stroke, that is typically caused by underlying heart disease.

The new results confirm previous study conclusions that there are no serious cardiac events resulting from short-term use of central nervous system stimulant drugs by children and young adults.

In 2007, Winterstein conducted the first large population study to investigate the risk associated with the use of these drugs in children and young adults between ages 3 and 20. Published in the journal Pediatrics, the study showed a 20 percent increase in emergency clinic or doctor’s office visits with cardiac-related symptoms, but no increase in death or hospital admission for serious heart conditions.

In that study, she analyzed records from 55,000 children under Medicaid who had ADHD and were undergoing treatment between 1994 to 2004. But the population was still not large enough to determine if these drugs were indeed safe for children.

The new study examines a larger US population of 1.2 million youths eligible for Medicaid programs in 28 states. It follows a similarly large investigation published in December 2011 in The New England Journal of Medicine by William O. Cooper, who looked primarily at privately insured patients.

“We complemented Dr. Cooper’s study by utilizing Medicaid patients who are typically more vulnerable and at higher risk for serious adverse events,” Winterstein says. “This allowed us to examine patients with severe underlying heart conditions who received stimulants.”

Although the study confirms there are no short-term effects from central nervous system stimulants, it didn’t reveal how the drugs affect patients in the long term.

“Neither of the studies was able to answer what happens in the long term,” Winterstein says. “It’s an important issue to address, but we won’t be able to answer the question until this generation of ADHD children, who began using stimulant drugs in the 1990s, reaches adulthood into their 50s, 60s, and 70s.”

Another concern the study raised is related to children who were on continuous stimulant medication for more than 10 years into their adulthood. The effects of even minor increases in blood pressure and heart rate over a sustained period of time are unknown, Winterstein says.

Recommended evaluation practices should continue for young patients, says Regina Bussing, professor of medicine in the division of child and adolescent psychiatry, including cardiovascular monitoring.

Parents will still be advised to stop medication and take the child to the emergency room should he or she develop sudden onset of chest pain or shortness of breath, but the study should alleviate doctor and parent concerns for the most serious cardiovascular events.

The study was funded by the Agency for Healthcare Research and Quality and in part by the National Center for Advancing Translational Sciences.

Source: University of Florida

chat0 Comments

You are free to share this article under the Creative Commons Attribution-NoDerivs 3.0 Unported license.

0 Comments

We respect your privacy.